Alert archive / New York / High Wind Warnings in 2022

High Wind Warning 2, NWS Burlington, VT

April 15, 2022Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this high wind warning at Apr 15, 2022, 3:34 AM EDT for Franklin County, St. Lawrence County, New York. It took effect at Apr 15, 2022, 11:00 AM EDT. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2022, 3:34 AM EDT (07:34 UTC)
In effect from
Apr 15, 2022, 11:00 AM EDT
Expired
Apr 15, 2022, 10:27 PM EDT
In force
11 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:55 PM EDTNON-TSTM WND GST 612 Ene Potsdam, NYAWOS STATION KPTD POTSDAM AIRPORT.
Apr 15, 4:15 PM EDTNON-TSTM WND GST 662 S Ogdensburg, NYAWOS STATION KOGS OGDENSBURG AIRPORT.
Apr 15, 4:43 PM EDTNON-TSTM WND GST 63Massena Airport, NYASOS STATION KMSS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.6 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
424 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS71 KBTV 150734
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
334 AM EDT Fri Apr 15 2022

NYZ026-027-087-152100-
/O.UPG.KBTV.WI.Y.0008.220415T1500Z-220416T0300Z/
/O.NEW.KBTV.HW.W.0002.220415T1500Z-220416T0300Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Ogdensburg, Potsdam, and Gouverneur
334 AM EDT Fri Apr 15 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  expected. 

* WHERE...Southwestern and Northern St. Lawrence County, and
  Northern Franklin County in New York.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...This area was previously under a Wind
  Advisory but has been upgraded to a High Wind Warning with gusts
  now expected up to 60 mph. The strongest wind gusts of 50 to 60
  mph will occur between 1 PM and 7 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ028>031-152100-
/O.NEW.KBTV.WI.Y.0009.220415T1500Z-220416T0300Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Champlain, Plattsburgh, South Colton, 
Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Ellenburg
334 AM EDT Fri Apr 15 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern St. Lawrence, Southern Franklin, and 
  Clinton Counties in New York.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts of 40 to 50 mph
  will occur between 1 PM and 7 PM today. Locally stronger gusts
  are possible along north-facing slopes of the Adirondacks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
854 
WWUS71 KBTV 151922
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
322 PM EDT Fri Apr 15 2022

NYZ026-027-087-160300-
/O.CON.KBTV.HW.W.0002.000000T0000Z-220416T0300Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Ogdensburg, Potsdam, and Gouverneur
322 PM EDT Fri Apr 15 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Southwestern and Northern St. Lawrence County, and 
  Northern Franklin County in New York.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts will occur 
  between 4 PM and 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ028>031-160300-
/O.CON.KBTV.WI.Y.0009.000000T0000Z-220416T0300Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Champlain, Plattsburgh, South Colton, 
Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Ellenburg
322 PM EDT Fri Apr 15 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Southeastern St. Lawrence, Southern Franklin, and 
  Clinton Counties in New York.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest wind gusts will occur 
  between 4 PM and 8 PM today. Locally stronger gusts are possible
  along north-facing slopes of the Adirondacks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
322 
WWUS71 KBTV 160227
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1027 PM EDT Fri Apr 15 2022

NYZ026-027-087-160330-
/O.CAN.KBTV.HW.W.0002.000000T0000Z-220416T0300Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Norfolk, Fort Covington, Malone,
Ogdensburg, Potsdam, and Gouverneur
1027 PM EDT Fri Apr 15 2022

...HIGH WIND WARNING IS CANCELLED...

Although a few gusts to 40 mph will still be possible through
about midnight, winds have lessened and will continue to subside 
overnight. Therefore, the High Wind Warning has been cancelled. 

$$

NYZ028>031-160330-
/O.CAN.KBTV.WI.Y.0009.000000T0000Z-220416T0300Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-
Including the cities of Champlain, Plattsburgh, South Colton, 
Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Ellenburg
1027 PM EDT Fri Apr 15 2022

...WIND ADVISORY IS CANCELLED...

Although a few gusts to 40 mph will still be possible through 
about midnight, winds have lessened and will continue to subside 
overnight. Therefore, the Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this high wind warning went out at Apr 15, 1:42 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 15, 1:42 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
142 AM EDT Fri Apr 15 2022

.SYNOPSIS...
Dry weather is in store for much of today with gusty southwest
winds expected across the region. Wind gusts of 45 to 55 mph
will be seen across the St. Lawrence Valley with 25 to 35 mph
winds elsewhere. A return to unsettled weather is expected on
Saturday with a second cold front passage.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1024 PM EDT Thursday...Cold front continues to move east,
and seems to be just about east of Vermont finally. Some
lingering showers remain across the eastern half of the state,
with a sharp edge of clear skies approaching in a broad, mature
cyclone's dry slot (which will set the stage for tomorrow's
weather). Winds looks to remain steady at 5 to 10 mph at most
spots overnight, which should preclude any fog. The exception
may be portions of the Connecticut and Passumpsic Rivers, where
winds may be light enough and enough lingering low-level
moisture to produce a bit, and added some patchy fog in the
Northeast Kingdom. The rest of the forecast is in good shape.
Have a great night!

Previous discussion...
Quiet weather is expected post-frontal during the overnight hours
with a pronounced dry slot moving across the region (perfect
representation of what to expect from a mature mid-latitude cyclone).
A strong pressure gradient will begin developing across the region
Thursday morning as high pressure resides just east of the region
with an approaching low pressure system from the west. This winds
will be perfectly oriented to funnel from southwest to northeast
across the St. Lawrence Valley. In addition, models remain very
aggressive in the depth of the mixing layer Friday afternoon. Models
indicate anywhere from 10,000 to 15,000 ft worth of a deep mixing
layer which will allow for stronger winds aloft to mix down on top
of the channeled southwesterly winds. Between 4 PM and 8 PM, a low
level jet will also develop over the region. Should we mix the winds
from the feature down to the surface, we could easily see some wind
gusts in excess of 60 mph. The reason we aren't going with this just
yet is that a shortwave will eject across the region at the same
time with models depicting an area of precipitation potentially
stabilizing the area. It'll be tough to see rain during this time
given a dry and well mixed environment but cannot totally rule it
out. Wind gusts outside the St. Lawrence Valley will generally be in
the 25 to 35 mph range. Winds will abate Friday night and bring an
end to any hazardous conditions.

In addition to the gusty winds, we continue to watch for the
potential of very low RH values due to deep mixing. Dewpoint are
expected to plummet as we mix the drier air aloft with temperatures
warming dry adiabatically in response. This should yield RH values
in the 22% to 28% range leading to increasing fire danger. Luckily,
recent rainfall has allowed for fine fuels to remain wet.
Nevertheless, people should urge caution tomorrow with any kind of
burning not recommended at all.

&&

.SHORT TERM /SATURDAY NIGHT/...
As of 313 PM EDT Thursday...Inclement weather returns for Saturday
as a secondary front settles across the area with a weak wave
of low pressure moving along the boundary. The idea of
widespread showers spreading north to south through the course
of the day still looks reasonable with clouds and rainfall
limiting high temperatures in the 40s to near 50 north, and in
the 50s south where rain should arrive later in the day. Snow
levels will remain quite high, though summit levels across the
northern Greens/Dacks could see a wet 3-6" accumulation by the
time all's said and done by Saturday evening.

Areal coverage of showers then wanes by Saturday night as the front
settles south with skies trending more variably/partly cloudy over
time. Lows generally in the 25 to 35 range.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 313 PM EDT Thursday...Upper trough then swings through
the area on Sunday with cool temperatures in the 40s expected.
Cool temperatures aloft should foster a higher degree of cloud
cover during the day during which a few mountain rain/higher
elev. snow showers will be possible, especially north due to
orographic enhancement in low level northwesterly flow.

Thereafter, the overall pattern remains active with quiet periods
interspersed by more active stretches. Monday looks nice with high
pressure quickly traversing the region with sunny/partly sunny
skies and seasonable highs in the 50s. Next system then arrives
overnight Monday into Tuesday with widespread showers returning
before a period of dry weather/high pressure returns again by mid
week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...Clear skies, light winds, and VFR
conditions exist across the forecast area early this morning.
The exception is KMPV where fog has developed resulting in
IFR/LIFR vis and cigs. Fog is expected to linger around KMPV and
areas eastward until about 12z. After 12z, still expecting
increasing winds out of the south to southwest at 15 to 25 knots
sustained and gusts 25 to 45 knots, with the highest of that
range over KMSS and KSLK. Strong winds will continue until just
after 00Z Saturday. A few showers are expected to begin
developing around 21Z Friday over northern New York, and
increase in areal extent after 00Z Saturday.

Outlook...

Saturday: Mainly MVFR, with areas VFR possible. Likely RA, Chance
SHRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Sunday: VFR. Chance SHRA, Chance SHSN.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance SHSN.
Tuesday: Mainly MVFR, with areas IFR possible. Likely RA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory from 11 AM this morning to 11 PM EDT this
     evening for NYZ026-027-087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay/Haynes
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Hammond/Haynes
Hazardous weather outlook, Apr 14, 6:41 PM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
641 PM EDT Thu Apr 14 2022

NYZ028>031-034-035-VTZ001>011-016>021-152245-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
641 PM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty southwest winds will develop Friday afternoon up to 25 to 35
mph across portions of the northern Adirondacks, Champlain Valley,
and Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-152245-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
641 PM EDT Thu Apr 14 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:34 AM EDTWind AdvisoryBTVClinton, Franklin, St. Lawrence19 hr

Nearby

High Wind Warnings in New York, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.